Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

High BP, headaches. Have panic attack. On beta cap. But why do I still fear going out?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hi Doctor , my name is XXXXXXX(age- 34 years ,male , 5'10" , 93 k.g weight and last 3 years got hight blood pressure problem , used to take con core 5 am tablet morning once) and before 4 months i got severe headche and when i was going to office i used to feel that i am getting some darkness in front of my eyes . one day i was about to go to Mumbai from Bangalore. at bangalore airport i was feeling like that i can't travel and i am going to helpless, again i felt panic and returned back from airport moreover i was about to go to inside the flight . i must say it was kind off panic attack . before these symptoms i got fever for all most one month so i thought due to fever weakness i am getting all those things. i have visited columbia asia hospital and met with gastroentrologist XXXXXXX medicine , neurologist , ENT , general physician . all the doctor has suggested that i should consult with XXXXXXX psychiatrist as all symptom are kid off panic attack . Finally i had a very long meeting with Doctor XXXXXXX ( brigadier rank and ex hod from army college and hospital from pune ) ,presently he is a consultant in columbia asia hospital . he has given beta cap tr 40 mg(morning before breakfast) and zosert 50 mg ( I'm taking one and half tablet at night) and lonazep 0.25 ( half tablet morning and half evening) . i got improvement after 4 months but still having fear to go out alone and feeling low in confidence . last 4 months did not attain my office too . please suggest me how to improve conference level and this fear factor should go away . my doctor has suggested that i should complete 9 months course . please advise .
Posted Tue, 17 Apr 2012 in Anxiety and Stress
Answered by Dr. Susanta Padhy 3 hours later

Thanks for the query

Can clarify few of my doubts regarding your symptoms:

1. When was the 1st time you had darkness in front of your eye ?

2. Was it one or both eye that was involved?

3. Was it affecting whole of field of vision of or a part of field of vision?

4. Was the intensity of darkness complete darkness or hazy?

5. Was both headache and darkness been started simultaneously?

6. Was this associated with palpitation, sweating fear of impending death or any associated symptoms?

7. Before this did you have any symptoms of such kind in your life time, not necessarily at airport, but at closed space, very large open places, heights, social situations, or any other place, or without any situation?

8. Now, even if you don’t have such episodes, still do you anticipate that such attacks can begin at any time, any place, may or may not be at airport; and if it occurs it would it be difficult for you to have an exit. Is this the reason for avoiding such places?

9. Describe your personality?

10. Any other stress that you had or have?

Answers to the above questions may help me to advise you better.

Thank you. Anticipation your response

Best regards
Above answer was peer-reviewed by
Follow-up: High BP, headaches. Have panic attack. On beta cap. But why do I still fear going out? 19 hours later
Answer :
1 : before 4 months at airport .
2 : i was feeling like some darkness is coming in front of my eyes that was kind off fear but actually it did not happened completely . i got tensioned that i am going to fall down and everything is going to be dark .
3: it was in front of both the eyes ( darkness) ,
4: i was feeling that everything is going to be dark but actually it has not happened. i must say that was fear ,not actually everything was dark .
5:yes headache and this fear factor has been started simultaneously before 4 months.
6: no
7:if i will be in very small closed place then some time i used to feel that i should not be there . before 3 years when i was in small 1 bedroom house and one of my friend has locked room from outside then i got panic and i was feeling that as soon as possible i should come out and my heart was beating very fast . moreover if i will be someone else then i will not feel any discomfort . i am very frequent flyer ,almost 5 times in a months and i don't have any fear to go by flight or airport kind of activities.
8: not exactly ,i used to go every where .
9: by profession i am an engineer ( B.TECH COMPUTER SC) AND did MBA from Austrailia . very much normal life as any one can have . earning handful amount and have very good lavishing life. go getter kind off person . last 2 years travelled in indonesia, malaysia , bangkok , spain , germany , singapore and dubai . i travelled alone .
10 . yes i do have stress( last 3 years) because of business and recently signed few big deals and i was thinking about execution . i should say that last 3 years i am having stressful life . i would like to know that i am feeling very low now a days, why ? . do not have confidence that i can not go any where all alone . like i can't drive my car alone . i can't go to office and work 8 hours etc . whereas yesterday i started driving my car alone and nothing has happened . its all about fear which i am having that this thing will happen or that thing will happen . nothing else .
Answered by Dr. Susanta Padhy 2 hours later
Thank you for a detailed description.

You seem to be having anxiety disorder (panic disorder possibly with agoraphobia).

Zosert contains sertraline, a SSRI (Selective Serotonin reuptake Inhibitor) group of drug that helps such condition, the dose range for response varies from individual to individual. You can consider increasing the current dose of Zosert from 75 mg/day to 100 or 150 mg / day, if you are tolerating without any side effects and after discussing with your psychiatrist. Because

1. The dictum is the dose for anxiety disorder is higher than that of for depression.
2. Dose of the same drug need to be increased further in cases of "partial response", and then one can think of adding a new drug and than changing the old drug in that order.
3. In your case depressive symptoms seems secondary to "panic / fear" symptoms, also because your higher height and weight.

You can do a thyroid function test, if you have not done to rule out any thyroid abnormality.

Alcohol, smoking and irregular sleep patterns to be corrected, if any.

Sometimes taking Bbetacap TR (contains Propranolol) can cause depressive symptoms, so also taking Lonazep (contains benzodiazepines like clonazepam) for a long time, like 4 months in your case. So, again you can discuss with your psychiatrist this issue of stopping these two drugs. However both these drugs can be taken "as and when needed basis" without any above mentioned issues.

In addition to these drugs, exposure therapy would help, a form of behavior therapy would help.

Regarding the stress at work place, it can be handled alternatively, innovatively so that how the work place stress can be minimized.

Your hypertension need to be under control for effective control of this condition, too, with regular cardiology consultation.

Hope this answers your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor